Michigan, 2021

Winter Storm in Michigan, November 21 to 23, 2021

November 21 to 23, 2021 · NWS APX · 2 events in 2 counties and zones

An impressive longwave trough progressed across the region, providing favorable forcing aloft to support a cyclone that tracked to the north and east of the Great Lakes. West-northwest winds behind this system provided heavy lake effect snow to portions of Chippewa county where over 10 of snow fell in Eckerman, Kelden, and just west of Sault Ste.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An impressive longwave trough progressed across the region, providing favorable forcing aloft to support a cyclone that tracked to the north and east of the Great Lakes. West-northwest winds behind this system provided heavy lake effect snow to portions of Chippewa county where over 10 of snow fell in Eckerman, Kelden, and just west of Sault Ste. Marie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 21, 6:11 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Nov 21, 6:11 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
611 PM EST Sun Nov 21 2021

.NEAR TERM...(Through Tonight)
Issued at 351 PM EST Sun Nov 21 2021

...Major blast of winter on the way for eastern upper MI...

High Impact Weather Potential: Locally very high. Heavy lake effect
snow with near blizzard conditions in parts of eastern upper MI
tonight. Gusty winds, strongest this evening. A quick burst of snow
this evening in spots and/or icy roads developing.

1000mb surface low is just w of James Bay. A sharp and well-defined
cold front extends south across eastern Superior and down the long
axis of Lake MI. Gusty winds usher in strong cold advection
immediately behind the front. This November gale has a large number
of forecast concerns, centering on wind, lingering synoptic precip
that goes from rain to snow, and lake effect.

Presently, warm advection ahead of the cold front has boosted temps
into the upper 30s to mid 40s across northern MI. Developing precip
shield is all liquid, with some shallow convective elements emerging
recently over northern lower MI. This warm air and liquid precip
is not long for this world, with the cold front entering nw lower
MI and western Chip/Mack now, and exiting over Lk Huron by 7 pm. A
number of wind gusts to circa 40kt/45mph have been seen over WI,
though diurnal mixing (aided by some outright sunshine) is aiding
wind production there. A solid isallobaric component will be
present for us to aid wind production, as will mixing over the
increasing unstable lakes. Nam BUFR soundings still support circa
45mph gusts in susceptible coastal areas near Lake MI. No
significant changes made to wind headlines (at least since
Mackinac Co was added earlier).

Strong cold advection will allow precip to transition to snow before
transitioning further to lake effect. A quick burst of snow squall-
type activity is expected between 5 and 9 pm, where synoptic forcing
best intercepts increasing overlake instability. This is of greatest
concern over far northern lower MI, between roughly PLN and GLR
inclusive. A quick inch of wind-blown snow, along with strong winds,
will produce a brief period of potentially hazardous travel
conditions. Elsewhere, wet roads will become icy this evening.

By 11pm, we will transition to pure lake effect snow. 850mb temps
are presently circa -4C, but we will drop about 10C by morning.
Inversion heights on Lk Superior start out near 12k ft mid/late
evening, then lower closer to 8k ft overnight. A potent 500mb
shortwave trof will close off as it passes north of the Sault
tonight. That will keep more synoptic moisture available over
Superior, much more so than even over northern Lks MI/Huron. Hi-res
guidance is near unanimous in developing a dominant band over
central/eastern Superior, with a slightly wobbly wnw to nw fetch
sending it into the vicinity of the twin Saults overnight. Lake-
induced CAPE values are in high triple digits, and the DGZ is very
well-placed in the layer of max ascent to maximize dendrite
production and snow-liquid ratios. (Though we will have enough
wind, and associated fracturing/compaction of snowflakes, to
hinder ratios.) Initial guidance from WPC gave just about an inch
of liquid QPF in the 6hr window ending at 12Z/7am Monday, in a
band over ne Chippewa Co. Have toned that down, just to give some
snowfall accums that I can sort of live with. Have also adjusted
the position of the band ne-ward a touch, to give the HRRR at
least a bit of credence. Recent runs of that model clobber
northern Sugar Isl tonight, while allowing the Sault to escape the
worst of it. But that said, there are still some very large
accums in the forecast for tonight (and into Mon morning), over
the Sault and the north half of Sugar Isl. Someone is getting a
foot of snow (at least) tonight, though it could conceivably end
up being mostly Canadians. There is also a very tight snowfall
gradient toward lesser amounts as you head sw from the Sault.

Upgrading central Chippewa Co to a warning is obvious. The dominant
band expected overnight will produce very high accums and near-
blizzard conditions. Note that (thankfully) the strongest winds will
occur this evening, before the best lake effect gets set. Adding se
Chippewa to an advisory is also reasonable, with the stronger winds
allowing the lake effect snow bands to penetrate more easily into
the Drummond Isl area. Western Chippewa was a tougher call, with
weaker but still reasonably impressive banding expected to poke into
Hulbert/Strongs. But still figure that there are enough snow and
winds to produce winter storm-level impacts there. So upgraded that
zone to a warning as well.

Lake effect snow should be far, far less potent for northern lower
MI. Deeper moisture is not available, and inversion heights (8k
dropping to 5k ft) and lake-induced CAPE (mid triple-digits) are
sharply lower. Localized 1-3" accums expected.

Min temps tonight mainly low-mid 20s. Wind chills will drop well
into the teens.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 351 PM EST Sun Nov 21 2021

...Lake effect continues through Monday...

High Impact Weather Potential...Moderate. Accumulating snow
continues through Monday, possibly lingering into Tuesday morning.

Pattern/Synopsis...The upper level pattern begins the week with
anomalously strong troughing stretching from Hudson Bay down through
the Tennessee Valley...and strong ridging over the western half of
the CONUS. A strong jet 120-140kt exists between these...with cold
air driving southeast across the lakes. The pattern remains
progressive however, with troughing moving off the east coast and
ridging moving into the Great Lakes by late Tuesday. The next
system, a positively tilted trough, moves across the Rockies heading
into mid-week...set to bring more showers just before/heading into
Thanksgiving.

Forecast/Details...We remain in cold cyclonic flow with lake effect
ongoing through the day Monday. DeltaT's remain aoa 20C with
inversion heights 8-9 kft and plenty of low level moisture to be had
across Ern Upper. Snow (likely banded per hi-res guidance) will
still be going strong, with a dominant band expected to still be
chugging along from lake Superior, across Ern Upper into Nrn Lake
Huron. With boundary layer winds expected to be 290-300 deg believe
Nrn Chippewa county, including the SOO, will see the heaviest
accumulations with the snow band wavering over them the longest...
Nrn Lower will still have ongoing lake effect snow, just to a lesser
extent in intensity, with inversion heights up around 7 kft and
drier mid-levels above the lake convection. Overall expect
additional accumulations of 3-5" across portions of western
Chippewa/Mackinac counties, with the SOO receiving more, upwards
of 6 or 7 inches through the day, with lower amounts (1-2") across
portions of Nrn Lower. Although winds will start the day gusty
they will be slowly diminishing with the slackening gradient
through the day. Regardless, blowing snow is still possible,
especially closer to the Lake Michigan shore.

As we head through the night the environment becomes increasingly
less-favorable for robust LES, with inversion heights lowering,
rapidly loosing saturation through the DGZ, and winds weakening and
backing slightly through the night. Surface ridging moves overhead
early Tuesday and we get into southwest return flow with 850mb
temperatures rising through the day. Overall a quiet period with
temperatures moderating into the upper 30's/lower 40's.

Shortwave ridging pushes east of us Wednesday with an elongated
positively tilted trough approaching from the west. A weakening
surface low will be trekking into Ontario across western Lake
Superior through the day, keeping us in gusty southerly flow. WAA
and moisture advection occur throughout the day (PWAT's get up to
around 0.70" which is at least 1 St. Dev above normal for late
November.) However, believe rain chances will hold off until the
afternoon and possibly even even as the columns takes a bit to
saturate, and relatively little forcing is expected ahead of the
incoming system. Forecast afternoon highs are expected to be milder
(in the mid to upper 40's) but the gusty winds will make it feel a
bit brisk.

.LONG TERM...(Wednesday night through Sunday)
Issued at 351 PM EST Sun Nov 21 2021

High Impact Weather Potential...Minimal for now. Watching Wed/Thurs
system

Pattern Synopsis/Forecast...Heading into Thanksgiving the
aformentioned western trough crosses the upper Great Lakes...with
its associated surface low following suit into southeast Ontario.
This will bring a period of rain/snow showers Wednesday night,
changing over to snow through Thanksgiving Day as colder air filters
in on northwest winds behind the system. Additional precipitation
chances are expected late week through the weekend, as a series of
waves rotate down through the Great Lakes. The best snow potential
looks to be associated with a clipper dropping through the Great
Lakes on Sunday. Overall no huge accumulating snow events expected
late week/through the weekend with highs generally ranging through
the 30's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM EST Sun Nov 21 2021

A period of synoptic snow along a fast-moving cold front will drop
conditions to IFR this evening...with the lowest vsbys and cigs
across far Northern Lower Michigan and the interior/higher
elevations of Northern Lower Michigan where precip will switch
over to snow first. Strong CAA behind the cold front will produce
lake effect snow showers later this evening into Monday...
targeting our typical snowbelt areas of Northern Lower Michigan
directed by W/NW flow. Greatest snow chances and worst conditions
(IFR) will generally be between PLN and TVC as lake snow banding
develops tonight and persists into Monday. Strong W/NW surface
winds of 20 to 30 kts will occasionally gust to 35 kts...
especially along the Lake Michigan shoreline areas of NW Lower
Michigan.

&&

.MARINE...
Issued at 351 PM EST Sun Nov 21 2021

Strong cold front is crossing northern Lake MI, with very gusty w
to nw winds behind it. Gales expected on all waters tonight and
into Monday morning. Only gradual improvement after that.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until noon EST Monday for MIZ088.
     WINTER STORM WARNING until 7 PM EST Monday for MIZ086-087.
     WIND ADVISORY until 5 AM EST Monday for MIZ016-020-021-025-031-
     095>099.
LH...GALE WARNING until 10 AM EST Monday for LHZ345>349.
LM...GALE WARNING until 10 AM EST Monday for LMZ323-341-342-344>346.
LS...GALE WARNING until 10 AM EST Monday for LSZ321-322.
&&

NEAR TERM...JZ
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Nov 21, 3:57 PM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
357 PM EST Sun Nov 21 2021

MIZ016>018-020>036-041-042-086>088-095>099-221200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
357 PM EST Sun Nov 21 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A strong cold front will cross northern Michigan through mid
evening. This front will be accompanied by gusty winds, and
possibly a snow squall which could impact travel conditions
especially north of the M-72 corridor in northern Lower Michigan,
as well as across eastern Upper Michigan. A period of visibilities
below one-half mile in snow and blowing snow, as well as
temperatures dropping below freezing which will ice up roadways
are possible. Greatest threat for snow squall activity will occur
between 5pm and 9pm.

Accumulating snow showers off Lake Superior will bring heavy lake
effect snow to Chippewa County tonight, along with considerable
blowing and drifting snow. Near blizzard conditions are expected
tonight in the more intense lake effect snow bands. The heaviest
snow is expected to fall overnight. See ongoing warnings and
advisories for additional details.

Wind gusts up to 45 mph are expected along the Lake Michigan
shoreline counties of northwest lower and eastern upper Michigan,
as well as on Beaver Island, after 5pm this afternoon and
continuing tonight. See ongoing Wind Advisory for additional
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Accumulating snow showers will continue Monday across eastern
Upper Michigan, with moderate to perhaps heavy additional
accumulations.

More snow showers are expected for Thanksgiving and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
357 PM EST Sun Nov 21 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gale force winds are expected within all of the nearshore zones of
northern Lower and eastern Upper Michigan starting late this
afternoon and continues through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds will continue Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Nov 21, 4:13 PM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EST SUN NOV 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 2 SE TRAVERSE CITY      44.73N 85.57W
11/21/2021  M41 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

&&

JZ
Local storm report, Nov 21, 4:52 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EST SUN NOV 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST 1 S MACKINAC ISLAND     45.85N 84.63W
11/21/2021  M40 MPH          LHZ345             MI   AWOS

            AWOS STATION KMCD MACKINAC ISLAND.

&&

JZ
Special weather statement, Nov 21, 6:18 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Gaylord MI
618 PM EST Sun Nov 21 2021

MIZ016>018-021>023-026>029-032>034-099-220130-
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-
Grand Traverse-Kalkaska-Crawford-Oscoda-Wexford-Missaukee-
Roscommon-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City,
Mancelona, Gaylord, Atlanta, Traverse City, Kalkaska, Grayling,
Mio, Cadillac, Lake City, Houghton Lake, and Charlevoix
618 PM EST Sun Nov 21 2021

...Brief period of heavy snow for much of Northern Lower Michigan
early this evening...

Much of Northern Lower Michigan will experience a relatively brief
period of heavy snow early this evening as a cold front sweeps
through our region. The arrival of colder air will quickly change
ongoing rain over to snow...resulting in lowered visibilities and
deteriorating road conditions as temperatures fall to around the
freezing mark.

If you plan to travel across Northern Lower Michigan this
evening...remain alert for lowered visibilities and deteriorating
road conditions. Allow for plenty of time to reach your
destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Western Chippewa County

When
November 21, 10:00 PM EST to November 23, 9:00 AM EST
Where
Western Chippewa County forecast zone
Reported by
Public
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Central Chippewa County

When
November 21, 11:00 PM EST to November 23, 9:00 AM EST
Where
Central Chippewa County forecast zone
Reported by
Official NWS Observations
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989248, 989249.